Following a TIA earlier this year I was initially prescribed Lansoprazole which is I understand a Proton Pump Inhibitor (PPI), along with Clopidrogel until further investigation showed that I had PAF, since the end of April I have been taken off Clopidrogel and given the options of Warfarin or one of the other more recent Anticoagulants like Rivaroxaban that are now available, I chose Warfarin and am currently trying to maintain an acceptable INR reading. Relating to the use of PPI's which I understand are given to some heart patients to counter the effects of some antiplatelet medication such as Clopidrogel raises a question for me, as I was speaking to someone (a pharmacist) a couple of days ago who suggested that the long term taking of Lansoprozole should maybe be questioned with anti coagulation drugs because of their association with a reduction in calcium absorption ..... My question is - are there any other members taking Warfarin who are also on Lansoprozole or is this a possible oversight when medications changed which I may need to question when I next see the doctor? Any comments would be appreciated ....
Lansoprazole and Warfarin: Following a TIA... - AF Association
PPIs long term ARE a bad idea. The lower sphincter of the stomach needs an acid environment to open so if you reduce the acid there is a danger that food remains there longer than it should and that reflux may be increased.
There is no known requirement for a ppi with warfarin so you decide. WE should not give advice on drugs or dosage as we are not medically trained . Hope that helps.
Thanks for your response Bob, the more I read about PPI's the more reluctant I am to take, particularly as I have never suffered GERD or similar. I appreciate your comments on advice and agree wholeheartedly, but was interested from a personal point of view whether others had been moved off Lansoprazole after stopping Clopidrogel ....
Hi AFHenx - I had a very strong reaction to your post as I believe that we are prescribed too many pills too easily and for no good reason which often make us more ill - and PPI’s are in that category for me - along with statins.
I have been prescribed a PPI on more than one occasion to counteract symptoms for more than several drugs - before I had even had any symptoms ?!! - and never, ever taken one, nor needed them.
IMHO very, very overprescribed and more often than not, not required and should never be used for more than a few weeks. In the case of taking asprin or an antipoatelet - maybe for protecting against increased risk of stomach bleeds - when taken daily.
Do have acid reflex?
I don’t take Wafarin but Apixaban - DOAC. And neither are anti-platelets? What was the reason to take PPI in the first place?
First of all thank you for your prompt reply which completely supports my own views. I am still very new to this drug thing having been a non tablet taker for most of my life (now 68). Having had the TIA before a diagnosis of AFib (which does seem to be the opposite to others on the Forum I have read about, trust me to be different) .... I can only assume that the PPI was given pre diagnosis to accompany the initial Clopidrogel TIA treatment in hospital until ECG monitor results were known and passed to GP. I have never suffered from acid reflux and generally maintained acidity (in my mind at least) with a glass of warm water and freshly squeezed lemon. I have stopped the daily lemon juice by the way in case it interacts with other medication ....
I have been taking lansoprazole alongside warfarin for a number of years.
I was prescribed this following an upper endoscopy. It has helped greatly with acid reflux which I'm afraid can occur with me by simply drinking too much water before sleeping !
I certainly wouldn't take this unless I had to .
Thank you for taking the time to share your own experience, I can fully understand your reasoning given the help it has given you. All I am trying to do is get things sorted in my own mind as to why I am still prescribed Lansoprozole when I have never suffered reflux and am no longer on Clopidrogel ....
I think you are right to query this,I had a TIA in November and had to take 300 mg aspirin for a week.At the time I was not on anticoagulant,despite being known AF patient.How ever,4 days later I was back home ,cameramen to A and E with chest pain,......outcome was OFF aspirin and onto apixaban,and flecanaide.
I suspect it may be miscommunication or an oversight,and would definitely check it out.